Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2003, 5:53 PM EDT for Caswell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 5:53 PM EDT (21:53 UTC)
- Expired
- Aug 5, 2003, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 052156 FFWRNK NCC033-060100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 553 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 900 PM EDT * AT 553 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED THAT OVER THREE INCHES OF RAIN HAD FALLEN SINCE AROUND 4:30 PM. ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE ANOTHER ONE TO TWO INCHES...WHICH WILL LEAD TO FLOODING OF STREAMS AND CREEKS ACROSS CASWELL COUNTY. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 830 PM EDT INCLUDE YANCEYVILLE... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3651 7917 3624 7917 3625 7951 3653 7951 $$ 10
2 follow-up statements
000 WGUS71 KRNK 052308 FFSRNK NCC033-060100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 703 PM EDT TUE AUG 5 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES UNTIL 900 PM EDT... CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA. AT 650 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY SECONDARY ROADS FLOODED ACROSS CASWELL COUNTY. IN ADDITION...HIGHWAY 62 WAS REPORTED CLOSED BY HIGH WATER IN THE VICINITY OF JERICHO. ALTHOUGH THE RAIN HAD ENDED ACROSS THE REGION...RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OVER THE COUNTY INTO THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
000 WGUS71 KRNK 060031 FFSRNK NCC033-060130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT TUE AUG 5 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CASWELL COUNTY WILL BE ALLOWED TO EXPIRE AT 9:00 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:50 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 5, 2:50 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT TUE AUG 5 2003 SEVERE THUNDERSTORM WATCH 840 REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR NCC033-157-169-171-193-197-VAC009-011-019-023-029-031-035-037-063 -067 -083-089-141-143-161-163- SHORT TERM...THE COMBINATION OF THE UPPER TROF...THE EXIT REGION OF UL JET STREAK...MODERATE INSTABILITY...COLD AIR ALOFT (5H TEMPS OF M11) RESULTING IN SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON. IN GENERAL RAISED POPS TONIGHT. ADDED THE MENTION OF LARGE HAIL AND DAMAGING WINDS TO WATCH AREA. FOR WED...ELECTED TO LOWER POPS...DROPPED POP TO SLT CHC IN SE WEST VIRGINIA. ADJUSTED MAX TEMPS ON THURSDAY ESPECIALLY EAST OF THE MOUNTAINS. TRIMMED POPS ON FRIDAY FOR SOUTHEAST WEST VIRGINIA. FOR THE EXTENDED PERIODS...TROF WILL REMAIN OVER THE EAST. STRENGTH AND PLACEMENT/MOVEMENT OF SEVERAL SURFACE WAVES ALONG THE STATIONARY FRONT ARE HANDLED DIFFERENTLY DEPENDING ON MODEL CHOICE. DECIDED TO LEAN GRIDS TOWARDS THE 06Z GFS SOLUTION WITH A DEEPER TROF COMPARED TO ECMWF/CANADIAN/UKMET SOLUTIONS. ADDED ADDITIONAL CLOUD COVER FOR WED NIGHT IN THE WEST. RAISED LOW TEMPS UP A FEW DEGREES ON WED NIGHT/THU AM. ELECTED TO INCREASE CLOUD COVER ALSO ON FRIDAY NIGHT IN THE EAST. FOR TUESDAY...MOVED THE BOUNDARY FURTHER TO THE EAST AND DRY OUT THE NORTHWEST PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM. FCSTID = 7 ROA 64 85 64 84 / 50 30 30 30 LYH 63 84 63 83 / 50 30 30 30 DAN 66 86 67 86 / 50 30 30 40 BLF 60 77 59 78 / 30 20 20 30 LWB 57 77 58 77 / 30 20 20 30 BCB 61 80 61 80 / 40 30 30 30 TNB 60 81 60 81 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 5, 6:32 AM EDT, 11 hours 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS LARGE HAIL...BUT ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Local storm report, Aug 5, 1:13 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM 5 N ROANOKE VA F1 TORNADO
08/05/03 ROANOKE A BRIEF TORNADO DEVELOPED
AROUND 105 AM ABOUT 5 MILES
NORTH OF ROANOKE. THE
TORNADO WAS ON THE GROUND
FOR APPROXIMATELY 1/2 MILE
AND WAS BETWEEN 15 AND 35
YARDS WIDE. THE TORNADO
ROLLED A VEHICLE 50 TO 75
FEET, BLEW IN PLATE GLASS
WINDOWS AND GLASS DOORS,
AND LIFTED A GOOD PORTION
OF THE ROOF OFF A BUSINESS,
AND RIPPED SHINGLES OFF A
FEW HOMES. INFORMATION
PROVIDED BY ROANOKE COUNTY
EMERGENCY MANAGER.
EMLAWLocal storm report, Aug 5, 2:45 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM CATAWBA VA 1.00 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER.Local storm report, Aug 5, 4:04 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM ROANOKE VA 1.00 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER ON
PETERS CREEK RD NEAR
AIRPORT.
0347 PM 1E VINTON VA 0.75 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER.
0350 PM ROANOKE VA 0.75 IN HAIL
08/05/03 ROANOKE REPORTED BY SPOTTER NEAR
AIRPORT.Local storm report, Aug 5, 4:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM KING NC 0.88 IN HAIL
08/05/03 STOKES
0437 PM KING NC 0.88 IN HAIL
08/05/03 STOKES
0440 PM KING NC 1.75 IN HAIL
08/05/03 STOKES
0445 PM KING NC 1.25 IN HAIL
08/05/03 STOKESLocal storm report, Aug 5, 4:57 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM FERRUM VA 0.88 IN HAIL
08/05/03 FRANKLIN FERRUM POST OFFICE.Local storm report, Aug 5, 5:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM MONETA VA WIND DAMAGE
08/05/03 BEDFORD 2 INCH OR LARGER LIMBS
OFF TREES.PUBLIC REPORT.
0250 PM RADFORD VA 0.88 IN HAIL
08/05/03 RADFORD REPORTED BY SPOTTER.
0305 PM SHAWSVILLE VA 0.88 IN HAIL
08/05/03 MONTGOMERY PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 51 min |
| Aug 5, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Aug 5, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 41 min |
| Aug 5, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 30 min |
| Aug 5, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 54 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.